Hot flashes are a common symptom of menopause. Usually unpredictable, they can cause discomfort, including rise in temperature, nausea or even loss of sleep, for women going through menopause. According to BreastCancer.org, a nonprofit organization focusing on women’s health issues, 85 percent of women in the United States experience hot flashes approaching and during menopause. Some continue to experience hot flashes, which can occur as frequently as every half hour, several years into menopause.
Causes. Hot flashes are caused by changes in a woman’s body, including levels of estrogen in the body, as she goes through menopause. Hot flashes are marked by a sudden increase in body temperature, skin that is hot to the touch, sweating, dizziness and sometimes nausea, according to BreastCancer.org. Though primarily experienced during menopause, hot flashes can also occur near a woman's menstrual cycle. According to the Mayo Clinic, women who smoke, are obese or have certain ethnic backgrounds are more likely to experience hot flashes during menopause.
Ways to cope. Though there is no cure for hot flashes, several options are available to treat the symptoms of this menopausal side effect. Staying cool in the midst of a hot flash can reduce the side effects, including sweating and general discomfort. Staying in air-conditioned areas or carrying a portable fan is a non-hormonal way to combat the sudden onset of hot flashes. Cold beverages and dressing in cooler clothing can also help, while spicy foods and alcohol can make symptoms worse.
Prescription medicines. For some women, hormone replacement therapy may be a helpful treatment for menopausal symptoms, though some risks are involved with this treatment. The National Heart, Lung and Blood Institute's Women's Health Initiative reports that hormone replacement therapy can increase the risk of breast cancer, coronary heart disease and stroke in women. Certain types of antidepressants, including Paxil and Prozac, have shown to mitigate hot flashes in some women, but can also cause other side effects like dizziness and weight gain, according to the Mayo Clinic. Talk to your physician before starting any drug-related treatment for hot flashes.